[Paleopsych] NYT: Cases: A Pill's Surprises, for Patient and Doctor Alike
checker at panix.com
Sun Feb 6 16:35:59 UTC 2005
Cases: A Pill's Surprises, for Patient and Doctor Alike
NYT January 25, 2005
By RICHARD A. FRIEDMAN, M.D.
As a psychopharmacologist, I know that every patient
responds slightly differently to medication. But it wasn't
until I met Susan that I understood just how differently.
She'd come to see me because she was depressed, and I'd
successfully treated her with a course of Zoloft, a popular
antidepressant. But as often happens, Susan's desire for
sex had vanished along with her depressed mood.
"I kind of miss it, but I feel really bad for my husband,
who's getting very frustrated," she said.
The sexual side effects of antidepressants like Zoloft and
Prozac - the class of drugs known as selective serotonin
reuptake inhibitors, or S.S.R.I.'s - are well known. The
drugs frequently cause diminished libido, erectile
dysfunction in men, and delayed orgasm or an inability to
climax at all in women. The same flooding of the brain with
serotonin that alleviates depression leads to sexual
effects in many patients.
Early on, the rates of sexual side effects from S.S.R.I.'s
reported in the medical literature were quite low, in the
range of 10 percent to 20 percent. But clinicians knew
better. Most of their patients reported some sexual
effects, and it quickly became clear that the early reports
The reason for this error was simple. Early clinical trials
of the drugs did not look for sexual side effects; they
just recorded problems that patients spontaneously
reported. Because most patients are reluctant to bring up
any sexual side effects on their own, the researchers got
the false impression that these drugs had little effect on
sexuality. When the subjects were specifically asked about
sexual side effects, the rates rose to 40 percent to 50
Susan fell into that unlucky percentage, and she asked me
if anything could be done. There were three possible
approaches, I told her. She could stop the drug from time
to time, a strategy that might temporarily restore her sex
drive but could cause discontinuation symptoms; she could
lower the dose of the antidepressant, which might provoke a
relapse of depression; or we could try to counteract the
side effects with another medication.
A temporary escape didn't appeal to Susan, so we decided on
the third approach, an antidote. The question was, Which
one? Serotonin-blocking drugs like Periactin, an
antihistamine, treat sexual side effects, but they can also
undo the drugs' antidepressant effects. I decided to
prescribe Wellbutrin, a different class of antidepressant
that has shown some ability to counteract sexual
dysfunction caused by S.S.R.I.'s.
Little did I know.
Two weeks later, Susan called from her cellphone to say
that the antidote was working. While shopping, she said,
she spontaneously had an orgasm that had lasted on and off
for nearly two hours . She was more delighted than alarmed,
but I was stunned. I have had my share of therapeutic
surprises, but this was hard to believe.
Was this a medical emergency or unrepeatable fluke that
Susan needn't worry about? When I saw her the next day in
my office, she was calm and somewhat amused by my concern.
After all, since when is an orgasm a cause for alarm?
I was worried, though, that the addition of Wellbutrin had
set off an episode of mania, an effect that antidepressants
can have in up to 5 percent of patients. In that case, her
prolonged orgasm might be a symptom of hypersexuality,
common in mania. But Susan didn't seem either manic or
It seems that for her, the Wellbutrin just had an extreme
sexually enhancing effect. Several colleagues told me about
patients of theirs who had experienced heightened sexual
desire on Wellbutrin, but none of the reports came close to
Susan's. That Wellbutrin can enhance sexual pleasure isn't
surprising: it increases the activity of dopamine, a key
neurotransmitter in the brain's reward pathway. In fact,
drugs of abuse, like cocaine, alcohol and opiates, release
dopamine in this circuit - and so does sex.
A year has passed without a recurrence of this surprising
side effect. But Susan is enjoying sex now - clearly more
than she did before she became depressed. Because this was
her first episode of major depression, the chance of a
recurrence was only about 50 percent, so I suggested
stopping the antidepressant. She liked that idea, but then
paused and asked, "Do I have to stop the Wellbutrin, too?"
We both laughed.
More information about the paleopsych